Aa
Aa
A
A
A
Close
Avatar universal

New doctor said one thing did another?

I am trying to find a medical doctor who is willing to take me as a patient with the pain meds I am on and being weaned off the morphine. My doctor left and they assigned us another one who who was trying to cut me down and off ALL my pain meds and wanted iit done in 3 months after 20 years of being on these meds.

I called another practice and set up an appointment after explaining that my doctor left and that I wanted to come closer to home and they set me up an appointment and the doctor was fine with all my meds and me wanting to be off the morphine he said he would refer me to the pain clinic for that but in the meantime he would fill my pain meds till they could get me in the pain clinic well I called to get them filled and was informed by his nurse that he will not fill my scripts and when I told her I did not want to go threw with drawls and that the pain clinic had not called to set up an appointment like I was told they would do and she said well there is nothing I can do you will just have to go with out and wait.

What am I supposed to do to get help
3 Responses
20803600 tn?1546262537
COMMUNITY LEADER
If I were you, I would either start tapering with what you have left, contact the pain clinic you were referred to and explain to them that you will be running out of meds soon.
Until then, tapering off or asking your primary for something to ease the withdrawal symptoms might be an option.
1 Comments
Went to the pain clinic and the doctor there refused to wean me off the morphine and he doesn't write scripts for meds thats up to my primary doctor who is not comfortable with doing weaning esp morphine as its hardest one to wean people off and can be dangerous for the patient. So im looking for a pain clinic that will prescribe
20803600 tn?1546262537
COMMUNITY LEADER
Who told you tapering off morphine is dangerous? Morphine is an opiate, like other pain medications. It is NOT dangerous unless there are severe underlying health conditions such as unmanaged high blood pressure or unmanaged heart conditions. Millions taper off opiates with no issues. Even in a sudden stoppage of opiates, in general, it is uncomfortable, can cause sweating, chills, diarrhea, muscle spasms, feeling flu like for 3-5 days, with day 4 and 5, feeling improvement in symptoms. NONE of those symptoms are dangerous, and can be managed by OTC meds, and supplements.
Tapering is a process of slowly lowering the total daily dose of a medication, and managing/minimizing withdrawal symptoms.
A proper taper should produce little to no withdrawal symptoms. However, any major reduction/stoppage done suddenly can cause withdrawal symptoms lasting 3-5 days.
Primary care doctors these days often will NOT prescribe opiates, except for a few days.
I still recommend you start tapering BEFORE you find yourself facing a sudden withdrawal due to running out of medication completely.
If you find a new pain management doctor, then you will have also lowered your tolerance for opiates and may find them to be more effective at lower doses.
Good luck
2 Comments
Check the new FDA  safety announcement dated  4/9/2019 says otherwise FDA identifies harm reported from Sudden discontinuation of opioid pain medications and requires label changes to guy prescribers on gradual individualized tapering people have committed suicide tapering It also says in the first paragraph it says these include serious withdrawal symptoms uncontrolled pain says it's psychological distress and suicide if I knew how to take a picture and put it here I would  
I'm not sure how to edit my comment above but tapering does make people commit suicide that shouldn't even be there
20803600 tn?1546262537
COMMUNITY LEADER
Barb,
Sudden discontinuation will likely in most people taking opiates for a period of time WILL cause withdrawal symptoms and increased pain.
That is not new, it is a well documented  effect of long term opiate use.
Opiate withdrawal, by itself is unpleasant, makes people feel like the worst flu they have had, but is not typically the cause of suicide. That is typically a mental health issue, not a result of physical dependence or issue directly related to sudden opiate discontinuation.
The FDA has recently required lots of new warnings regarding using opiates, not all of them are justified in my experience and claiming that those who stop taking opiates are suicidal or become suicidal is one that I feel is related in most situations where legitimate pain patients fit.
The political environment around the use of opiates in treating pain is overblown, and often intertwined with use of heroin, over doses, and other abuse of poly pharmacy drugs.
I hope you find help, but whomever told you that morphine withdrawal is life threatening is scaring you unnecessarily.
Withdrawal can be managed, tapering is not impossible, and properly supervised by a doctor is entirely doable, at home, with minimal symptoms.
2 Comments
I wish it was just 4 days of flu type symptoms. My last pain nurse overprescrined in December  rather than reducing as required by law. I had a month of hell. Couldnt go anywhere due to diarrhoea,  I was sick in bed the whole month. When i saw her next, she asked if i thought it was her fault i went into withdraw.  YES, I  said. No one would fill as you upped the oxycodone  2 per day. She was so upset, she said, I  dont want to see you again. Set me up with mail oder refills, said she'd send a referral to another clinic. Many calls snd emails later, 5 weeks, no referral had been sent. I had all the emails asking for my records. Finally i said I'm  picking up my records on this date, if not ready, I'll  call the police. 1 years worth were done in 1 day, all saying she had done physicals. Sometimes it would be 5 months in a row with no weight check or blood pressure check. 8 years i listened to her issues with bipolar meds and how different boyfriends couldnt handle it. But 4 or 5 days of withdraw after 8 years, is a joke. I missed Christmas,  missed using end of year dental  and vision benefits, and my headsches brought me too close to wanting death.
I empathize with you. Can I ask what exactly the doses of medications were that you were on?
When the doctor started the conversion/taper, what were you given -what opiate/dose per day?
A typial taper, is a reduction of opiates. It can be done in a few ways, reducing your current daily intake of a particular opiate by around 10-25%, depending on the starting dosage. Or they can convert you from one opiate to another, reducing by 10-20% for cross tolerance, and stopping the original opiate. Most people when changed from one opiate to another still get pain relief but need less because the opiate is different than the one they were on previously.
Once the initial decision is made about reduction or switching to another opiate, then it is a process of continuing to reduce the daily intake by a percentage until the new dosage is reached, this is usually done every few days or weekly until the patient is done.
Done correctly, the patient usually doesn't experience significant withdrawal symptoms.
Sudden abstinence/discontinuation is different. That is the sudden withdrawal/stoppage of all opiates or other types if medications and can, in some situations cause something called PAWS- POST acute withdrawal syndrome- an extended time of withdrawal symptoms. This can happen with people on previously higher doses of opiates over a long time frame.
Have an Answer?

You are reading content posted in the Pain Management Community

Top Pain Answerers
Avatar universal
st. louis, MO
317787 tn?1473358451
DC
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
Could it be something you ate? Lack of sleep? Here are 11 migraine triggers to look out for.
Find out if PRP therapy right for you.
Tips for preventing one of the most common types of knee injury.
Here are 10 ways to stop headaches before they start.
Tips and moves to ease backaches